Alert archive / Colorado / Flash Flood Warnings in 1999

Flash Flood Warning 8, NWS Denver/Boulder, CO

August 6, 1999Elbert County, Lincoln County, Colorado

NWS Denver/Boulder, CO issued this flash flood warning at Aug 6, 1999, 3:36 PM MDT for Elbert County, Lincoln County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Aug 6, 1999, 3:36 PM MDT (21:36 UTC)
Expired
Aug 6, 1999, 6:30 PM MDT
In force
3 hr
Issued by
NWS Denver/Boulder, CO
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Elbert County, CO, Lincoln County, CO

The radar

The Pueblo radar (KPUX), 75 km from the middle of the area, began a volume at 21:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 9.6 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 1999-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 42 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 1999-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
42 J/kg
Mixed-layer CIN
-166 J/kg
Mixed-layer LCL
853 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDEN 062135
FFWDEN
COC039-073-070030-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE DENVER CO
336 PM MDT FRI AUG 6 1999

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN ELBERT COUNTY IN EAST CENTRAL COLORADO
  CENTRAL LINCOLN COUNTY IN EAST CENTRAL COLORADO

* UNTIL 630 PM MDT

* AT 330 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  EXTREMELY HEAVY FROM KUTCH TO 18 MILES SOUTH OF LIMON AND THEN 
  TO HUGO...OR ABOUT 15 MILES SOUTHEAST OF LIMON.  THE STORMS 
  PRODUCING THE HEAVY RAIN WERE NEARLY STATIONARY.  

LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...PUNKIN
CENTER...KUTCH AND HUGO

THE LINCOLN COUNTY SHERIFF REPORTED THAT STREAM LEVELS WERE RAPIDLY 
RISING...AND WERE UP TO THE BASE OF BRIDGES IN THE HUGO AREA.  

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK
HIGHER GROUND.

DOPPLER RADAR ESTIMATES THAT BETWEEN 2 AND 3.5 INCHES OF RAIN HAVE 
ALREADY FALLEN FROM THIS STORM IN THE LAST 2 HOURS.  ANOTHER ONE TO 
TWO INCHES OF RAIN CAN BE EXPECTED BEFORE DIMINISHING.  

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...NORMALLY DRY WASHES AND
ARROYOS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.

LAT...LON 3908 10335 3919 10341 3890 10406 3872 10405
          3884 10351

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this flash flood warning went out at Aug 6, 3:11 PM MDT, 25 minutes earlier.

Area forecast discussion, Aug 6, 3:11 PM MDT, 25 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER COLORADO
311 PM MDT FRI AUG 6 1999

CURRENTLY...PLENTY OF MOISTURE STILL OVER THE AREA WITH LOWER LEVELS
STILL WITH LOWER 60S DEW POINTS.  YESTERDAYS MAIN CONVECTION AXIS
SHIFTED SOUTH A BIT AS THE MIDNIGHT GUY THOUGHT...WITH SOUTHERN ZONE 46
AND ZONE 47 WITH THE BIGGEST PROBLEMS.  A LOT OF SAME IS IN PLACE
TODAY ESPECIALLY IN THE ABOVE MENTIONED ZONES...WITH THE REST OF THE
ZONES CURRENTLY ON TRACK FOR A MORE SCATTERED COVERAGE. WILL MENTION
HEAVY RAINS IN THE A FEW PLACE AND NO WATCHES FOR NOW.

UPPER RIDGE CENTER SHIFTS A BIT WEST THROUGH THE LATER PERIODS...
STILL REMAINING WELL TO OUR SOUTH.  WATER VAPOR PICTURES INDICATING
THE ADVERTISED DRYING IS PARTIALLY OCCURRING UPSTREAM...BUT
MONSOONS NOT OVER YET.  MOISTURE GRIDS SHOWING SOME DRYING FOR THE
WEEKEND...BUT EVEN IF THE DRY TOUGH ON THE WATER VAPOR PICTURES TO
OUR WEST GETS OVER THE AREA...SOME CONVECTION IS STILL PROBABLE...AS
CURRENT SITUATION INDICATES.  ALSO THERES SO MUCH SOIL MOISTURE
AROUND HERE...THAT THE LOW LEVELS SHOULD REMAIN WET FOR DAYS TO
COME.  THE THETA-E GRIDS SHOW A MOISTURE AXIS OVER THE FORECAST AREA
THROUGH SATURDAY EVENING...BUT STILL HAVE A WEAKER VERSION AROUND ON
SUNDAY.  THE CROSS SECTIONS AND FORECAST SOUNDINGS INDICATE AMPLE
POTENTIAL INSTABILITY...PRECIPITABLE WATER...AND HEATING...BUT THE
LAPSE RATE ARE ONLY FAIR TO GOOD.  SURFACE GRIDS HINT AT A LOW LEVEL
SURGE INTO THE PLAINS SATURDAY AFTERNOON.  OVERALL...WILL KEEP SOME
POPS IN ALL THE PERIODS IN ALL AREAS...LESS ON SUNDAY...AND WILL
HAVE LESS CLOUDS AND WARMER TEMPERATURES.

IN THE EXTENDED...THE DRYING TREND SUPPOSEDLY CONTINUES...ILL
PARTIALLY BUY IT...BUT NOT COMPLETELY...AND WILL STILL KEEP SOME
POPS IN.             RJK

.DEN...NONE.

In the hours before

Special weather statement, Aug 6, 11:00 AM MDT, 4 hours 36 minutes before
COZ030-032>050-070600-

SIGNIFICANT WEATHER OUTLOOK FOR NORTHEAST AND NORTH CENTRAL COLORADO
NATIONAL WEATHER SERVICE DENVER CO
1100 AM MDT FRI AUG 6 1999

THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES

ADAMS     ARAPAHOE     BOULDER   CLEAR CREEK   DENVER       DOUGLAS
ELBERT    GILPIN       GRAND     JACKSON       JEFFERSON    LARIMER
LINCOLN   LOGAN        MORGAN    PARK          PHILLIPS     SEDGWICK
SUMMIT    WASHINGTON   WELD

SYNOPSIS...THE AIR MASS OVER NORTH CENTRAL AND NORTHEASTERN COLORADO
WILL REMAIN MOIST AND RELATIVELY UNSTABLE THIS AFTERNOON AND TONIGHT.
MONSOONAL MOISTURE WILL CONTINUE TO FLOW NORTHWARD OVER THE AREA FROM
WESTERN MEXICO.  LOW LEVEL UPSLOPE FLOW OVER THE HIGH PLAINS WILL
CONTINUE TO PUSH MOISTURE AGAINST THE EAST FACE OF THE MOUNTAINS.
WITH THE AMOUNT OF MOISTURE IN A SAMPLE OF THE AIR MASS IN EXCESS OF
AN INCH...WHICH IS MORE THAN 150 PERCENT OF NORMAL FOR THIS TIME OF
YEAR...THE THREAT OF HEAVY THUNDERSTORM RAINS WILL CONTINUE EVEN THOUGH
THE WINDS ALOFT ARE A LITTLE STRONGER TODAY THAN YESTERDAY.  THIS WILL
PREVENT THE STORMS FROM REMAINING OVER ONE PLACE FOR AN EXTENDED PERIOD
OF TIME AND REDUCE THE TOTAL PRECIPITATION AT ANY ONE LOCATION.  HOWEVER...
SOILS REMAIN SATURATED FROM HEAVY RAIN DURING THE LAST FEW DAYS WHICH WILL
ALLOW MUCH OF THE ADDITIONAL RAINFALL TODAY TO RUNOFF INTO RIVERS AND
STREAMS MORE RAPIDLY.

AS THE AREAS OF FOG AND LOW CLOUDINESS OVER THE PLAINS BURN OFF BY
MIDDAY...SCATTERED SHOWERS AND THUNDERSTORMS WILL START TO DEVELOP
OVER THE MOUNTAINS AND EASTERN FOOTHILLS.  THESE STORMS WILL MOVE
SLOWLY TO THE EAST OVER THE FRONT RANGE URBAN CORRIDOR BEFORE MID
AFTERNOON AND ONTO THE NORTHEASTERN PLAINS BY LATE AFTERNOON.  THE
STORMS WILL CONTINUE INTO THE EVENING HOURS.  HEAVY THUNDERSTORM
RAINFALL MAY TOTAL UP TO 2 INCHES IN AN HOUR.  THIS AMOUNT OF
RAIN MAY CAUSE LOCAL FLOODING OF STREETS AND ROADWAYS...NORMALLY DRY
GULCHES AND LOW LYING OR FLOOD PRONE AREAS.  ROCK AND MUDSLIDES MAY
OCCUR IN THE STEEP TERRAIN OF MOUNTAIN AND FOOTHILLS CANYONS.

SPOTTER ACTIVATION WILL NOT BE REQUESTED.  HOWEVER ALL REPORTS OF
HEAVY RAINFALL...ONE INCH OR MORE IN AN HOUR...SHOULD BE RELAYED TO
THE NATIONAL WEATHER SERVICE.

GARD...WFO BOULDER
Special weather statement, Aug 6, 11:00 AM MDT, 4 hours 36 minutes before
COZ030-032>050-070600-

SIGNIFICANT WEATHER OUTLOOK FOR NORTHEAST AND NORTH CENTRAL COLORADO
NATIONAL WEATHER SERVICE DENVER CO
1100 AM MDT FRI AUG 6 1999

THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES

ADAMS     ARAPAHOE     BOULDER   CLEAR CREEK   DENVER       DOUGLAS
ELBERT    GILPIN       GRAND     JACKSON       JEFFERSON    LARIMER
LINCOLN   LOGAN        MORGAN    PARK          PHILLIPS     SEDGWICK
SUMMIT    WASHINGTON   WELD

SYNOPSIS...THE AIR MASS OVER NORTH CENTRAL AND NORTHEASTERN COLORADO
WILL REMAIN MOIST AND RELATIVELY UNSTABLE THIS AFTERNOON AND TONIGHT.
MONSOONAL MOISTURE WILL CONTINUE TO FLOW NORTHWARD OVER THE AREA FROM
WESTERN MEXICO.  LOW LEVEL UPSLOPE FLOW OVER THE HIGH PLAINS WILL
CONTINUE TO PUSH MOISTURE AGAINST THE EAST FACE OF THE MOUNTAINS.
WITH THE AMOUNT OF MOISTURE IN A SAMPLE OF THE AIR MASS IN EXCESS OF
AN INCH...WHICH IS MORE THAN 150 PERCENT OF NORMAL FOR THIS TIME OF
YEAR...THE THREAT OF HEAVY THUNDERSTORM RAINS WILL CONTINUE EVEN THOUGH
THE WINDS ALOFT ARE A LITTLE STRONGER TODAY THAN YESTERDAY.  THIS WILL
PREVENT THE STORMS FROM REMAINING OVER ONE PLACE FOR AN EXTENDED PERIOD
OF TIME AND REDUCE THE TOTAL PRECIPITATION AT ANY ONE LOCATION.  HOWEVER...
SOILS REMAIN SATURATED FROM HEAVY RAIN DURING THE LAST FEW DAYS WHICH WILL
ALLOW MUCH OF THE ADDITIONAL RAINFALL TODAY TO RUNOFF INTO RIVERS AND
STREAMS MORE RAPIDLY.

AS THE AREAS OF FOG AND LOW CLOUDINESS OVER THE PLAINS BURN OFF BY
MIDDAY...SCATTERED SHOWERS AND THUNDERSTORMS WILL START TO DEVELOP
OVER THE MOUNTAINS AND EASTERN FOOTHILLS.  THESE STORMS WILL MOVE
SLOWLY TO THE EAST OVER THE FRONT RANGE URBAN CORRIDOR BEFORE MID
AFTERNOON AND ONTO THE NORTHEASTERN PLAINS BY LATE AFTERNOON.  THE
STORMS WILL CONTINUE INTO THE EVENING HOURS.  HEAVY THUNDERSTORM
RAINFALL MAY TOTAL UP TO 2 INCHES IN AN HOUR.  THIS AMOUNT OF
RAIN MAY CAUSE LOCAL FLOODING OF STREETS AND ROADWAYS...NORMALLY DRY
GULCHES AND LOW LYING OR FLOOD PRONE AREAS.  ROCK AND MUDSLIDES MAY
OCCUR IN THE STEEP TERRAIN OF MOUNTAIN AND FOOTHILLS CANYONS.

SPOTTER ACTIVATION WILL NOT BE REQUESTED.  HOWEVER ALL REPORTS OF
HEAVY RAINFALL...ONE INCH OR MORE IN AN HOUR...SHOULD BE RELAYED TO
THE NATIONAL WEATHER SERVICE.

GARD...WFO BOULDER

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 8:57 PM MDTFlash Flood WarningBOULincoln, Washington12 hr

Nearby

Flash Flood Warnings in Colorado, 1999Every flash flood warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.